Advertisement

Test sets of the knapsack problem and simultaneous diophantine approximation

  • Martin Henk
  • Robert Weismantel
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1284)

Abstract

This paper deals with the study of test sets of the knapsack problem and simultaneous diophantine approximation. The Graver test set of the knapsack problem can be derived from minimal integral solutions of linear diophantine equations. We present best possible inequalities that must be satisfied by all minimal integral solutions of a linear diophantine equation and prove that for the corresponding cone the integer analogue of Caratheodory's theorem applies when the numbers are divisible.

We show that the elements of the minimal Hilbert basis of the dual cone of all minimal integral solutions of a linear diophantine equation yield best approximations of a rational vector “from above”. A recursive algorithm for computing this Hilbert basis is discussed. We also outline an algorithm for determining a Hilbert basis of a family of cones associated with the knapsack problem. Keywords: knapsack problem, simultaneous diophantine approximation, diophantine equation, Hilbert basis, test sets.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [CT91]
    P. Conti, C. Traverso, Buchberger algorithm and integer programming, Proceedings AAECC-9 (New Orleans), Springer LNCS 539, 130–139 (1991).Google Scholar
  2. [CFS86]
    W. Cook, J. Fonlupt, and A. Schrijver, An integer analogue of Caratheodory's theorem, J. Comb. Theory (B) 40, 1986, 63–70.Google Scholar
  3. [C31]
    J.G. van der Corput, Über Systeme von linear-homogenen Gleichungen und Ungleichungen, Proceedings Koninklijke Akademie van Wetenschappen te Amsterdam 34, 368–371 (1931).Google Scholar
  4. [DGS94]
    P. Diaconis, R. Graham, and B. Sturmfels, Primitive partition identities, Paul Erdös is 80, Vol. II, Janos Bolyai Society, Budapest, 1–20 (1995).Google Scholar
  5. [GP79]
    F.R. Giles and W.R. Pulleyblank, Total dual integrality and integer polyhedra, Lineare Algebra Appl. 25, 191–196 (1979).Google Scholar
  6. [G1873]
    P. Gordan, Über die Auflösung linearer Gleichungen mit reellen Coefficienten, Math. Ann. 6, 23–28 (1873).Google Scholar
  7. [G75]
    J. E. Graver, On the foundations of linear and integer programming I, Mathematical Programming 8, 207–226 (1975).Google Scholar
  8. [L87]
    J.L. Lambert, Une borne pour les générateurs des solutions entiéres postives d'une équation diophnatienne linéaire, C.R. Acad. Sci. Paris 305, Série I, 1987, 39–40.Google Scholar
  9. [S86]
    H. E. Scarf, Neighborhood systems for production sets with indivisibilities, Econometrica 54, 507–532 (1986).Google Scholar
  10. [S90]
    A. Sebö, Hilbert bases, Caratheodory's Theorem and combinatorial optimization, in Proc. of the IPCO conference, Waterloo, Canada, 1990, 431–455.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Martin Henk
    • 1
  • Robert Weismantel
    • 1
  1. 1.Konrad-Zuse-Zentrum für Informationstechnik BerlinBerlinGermany

Personalised recommendations